Pennsylvanians Warned of Dangers of Fentanyl Following Recent Cluster of Fatal Overdoses in Philadelphia

Tuesday, February 7, 2017 General News
Email Print This Page Comment bookmark
Font : A-A+

HARRISBURG, Pa., Feb. 6, 2017 /PRNewswire-USNewswire/ -- Secretary of Health Dr. Karen Murphy

and Acting Secretary of Drug and Alcohol Programs Jennifer Smith are warning Pennsylvanians of the potentially lethal risks associated with fentanyl after a report by the Philadelphia Department of Public Health (PDPH)
concluded that 26 of 35 fatal overdoses in early December were related to the synthetic opioid.

"Here in Pennsylvania, we are seeing an increase in overdoses associated with powerful synthetic opioids that are many times more lethal than heroin," said Secretary Murphy. "These extremely dangerous opioids, like fentanyl and carfentanil, are often added to heroin without the knowledge of the user. It's more important than ever to ensure that first responders have access to the life-saving drug naloxone."

Governor Tom Wolf's proposed 2017-2018 budget will include $10 million to provide live-saving Naloxone to first responders and law enforcement across the state to help save lives and get people into treatment.  

The most effective way to save someone suffering an overdose is by administering naloxone, a life-saving opioid overdose reversal drug. When administered during an overdose, naloxone blocks the effects of opioids on the brain and restores breathing within two to eight minutes. Naloxone has been used safely by medical professionals for more than 40 years and its only function is to reverse the effects of opioids on the brain and respiratory system in order to prevent death.

Anyone can obtain naloxone at any pharmacy in the commonwealth without a prescription. In 2015, Physician General Dr. Rachel Levine signed a standing order that functions as a prescription that anyone can use to fill a prescription naloxone. The standing order is available at most pharmacies and can be downloaded on the Department of Health website.

The following signs and symptoms of a fentanyl overdose can occur within seconds to minutes of exposure, and include:

  • Pinpoint pupils;
  • Trouble breathing – shallow breathing or no breathing at all;
  • Excessive drowsiness, disorientation, dizziness, confusion, or loss of consciousness;
  • Nausea and/or vomiting;
  • Choking sounds;
  • Pale face;
  • Blue or purple colored lips, fingernails, or extremities; and
  • Seizures.

"Pennsylvanians are not immune to the deadly effects of fentanyl," said Jennifer Smith, acting secretary of the Department of Drug and Alcohol Programs. "Whether ingested or absorbed through the skin, this drug is up to 50 times more potent than heroin being sold on the street. We must equip ourselves to address this ever-changing epidemic. I encourage all our first responders and our communities at large to be prepared with naloxone and know how to administer it. You will never regret saving a life."

In 2015, more than 3,500 Pennsylvanians died from a drug overdose, and the 2016 count will likely be much higher. Heroin and opioid overdose are the leading cause of accidental death in Pennsylvania.

Some of the Wolf Administration's initiatives to fight the opioid epidemic include:

  • Strengthening the Prescription Drug Monitoring Program (PDMP) so that doctors are required and able to check the system each time they prescribe opioids;
  • Forming new prescribing guidelines to help doctors who provide opioid prescriptions to their patients;
  • Creating the warm handoff guideline to facilitate referrals from the emergency department to substance abuse treatment;
  • Establishing a new law limiting the amount of opioids that can be prescribed to a minor to seven days; and
  • Designating 45 Centers of Excellence, central hubs that provide navigators to assist those with opioid use disorders with behavioral and physical health care, along with medication-assisted treatment, as needed.

If you or someone you know is suffering from the disease of addiction, call 1-800-662-HELP or visit www.pa.gov/opioids for treatment options. For more information on the fight against opioid abuse in Pennsylvania, visit the Department of Health website at www.health.pa.gov or follow us on Facebook and Twitter.

MEDIA CONTACTS: April Hutcheson, DOH, 717-787-1783Carol Gifford, DDAP, 717-547-3314

 

To view the original version on PR Newswire, visit:http://www.prnewswire.com/news-releases/pennsylvanians-warned-of-dangers-of-fentanyl-following-recent-cluster-of-fatal-overdoses-in-philadelphia-300402708.html

SOURCE Pennsylvania Department of Health



Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
* Your comment can be maximum of 2500 characters
I agree to the terms and conditions

News A - Z

A B C D E F G H I J K L M N O P Q R S T U V W X Y Z

News Search

Medindia Newsletters

Subscribe to our Free Newsletters!

Terms & Conditions and Privacy Policy.

Find a Doctor

Press Release Category

Press Release Archive

Stay Connected

  • Available on the Android Market
  • Available on the App Store